West Virginia, 2013

Hail in West Virginia, May 23, 2013

May 23, 2013 · NWS PBZ · 1 event in 1 county or zone

An upper level disturbance produced scattered afternoon thunderstorms and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper level disturbance produced scattered afternoon thunderstorms and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 23, 1:25 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, May 23, 1:25 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 PM EDT THU MAY 23 2013

.SYNOPSIS...
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE UNTIL A FRONT CROSSES
THE REGION THIS EVENING. MUCH COOLER WEATHER CAN BE EXPECTED FOR
THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
A WEAKENING SHEAR PROFILE IS EVIDENT OVER THE AREA THIS AFTERNOON
COMING DOWN FROM ROUGHLY 30 KTS OF UNIDIRECTIONAL SHEAR AND
UPWARD OF 1000 J/KG OF CAPE. DUE TO CONVECTIVE TEMPERATURES BEING
REACHED EARLY IN THE DAY...SHOWERS AND THUNDERSTORMS BLOSSOMED
BEFORE NOON...AND CONTINUE TO INCREASE IN COVERAGE WITH EACH
PASSING HOUR. THIS IS DUE TO RAPID COOLING IN THE MID-LEVELS
EVIDENT ON ALL MODEL SOLUTIONS THROUGH THE AFTERNOON WHILE
BOUNDARY LAYER TEMPERATURES CONTINUE TO INCREASE. STEEPENING LAPSE
RATES AS WELL AS YET ANOTHER INCOMING SHORTWAVE HAVE MANAGED TO
HARNESS THIS INSTABILITY INTO SHORT LINE SEGMENTS OF SHOWERS AND
EMBEDDED THUNDERSTORMS THAT HAVE PRODUCED GUSTY WINDS AND ISOLATED
SMALL HAIL. THIS WILL LIKELY CONTINUE INTO THE EVENING HOURS UNTIL
THE LOW LEVEL START TO STABILIZE.

A SECONDARY COLD FRONT STARTS TO TRACK INTO THE AREA FROM
NORTHWEST TO SOUTHEAST STARTING ROUGHLY 6-7 PM IN OHIO AND
REACHING PITTSBURGH 9-11 PM OR SO. WINDS WILL ABRUPTLY TURN
NORTHWEST AND GUST THROUGH THE NIGHT BEHIND THE FRONT. MUCH COLDER
AIR WILL FLOOD INTO THE REGION WITH SHOWER CHANCES RAPIDLY
DECREASING TONIGHT INTO FRIDAY MORNING. FRIES

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
COLDER AND MUCH DRIER AIR WILL CONTINUE TO RAPIDLY INVADE THE AREA
ON FRIDAY WITH DEWPOINTS RAPIDLY DECREASING THROUGH THE 40S AND
INTO THE LOWER 30S AND UPPER 20S BY SATURDAY MORNING. AS WIND
BACKS OFF FRIDAY NIGHT AND THE BOUNDARY LAYER DECOUPLES...CLEAR
SKIES WILL RESULT IN SUPERIOR RADIATIONAL COOLING. AS
SUCH...WIDESPREAD FROST IS LIKELY AND LOCAL FREEZING CONDITIONS
ARE POSSIBLE IN THE COLDER SPOTS.

WITH LITTLE OVERALL PATTERN EVOLUTION FROM FRIDAY NIGHT INTO
SATURDAY NIGHT AND SIMILAR RH PROFILES AND WIND PROFILES...YET
ANOTHER FROSTY NIGHT IS POSSIBLE SATURDAY NIGHT. BY
SUNDAY...SLIGHTLY WARMER 850 MB TEMPERATURES AND A TINY BIT OF
MIXING MAY ALLOW HIGHS TO START TO STRUGGLE UP MORE INTO THE 60S
RATHER THAN STRADDLING 60F ITSELF. FRIES

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
DRY WEA IS EXPD THRU THE PERIOD WITH HIGH PRESSURE IN CONTROL. A
WARM FRONT WILL APPROACH THE DISTRICT FOR WEDNESDAY INTO THURSDAY
BRINGING AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS. TEMPS
WL START OUT BLO AVG OVR THE WEEKEND...THEN MODERATE TO SEASONAL
LVLS AS HIGH PRESSURE SHIFTS E OF THE AREA AND FLOW TURNS SRLY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
GENERAL VFR CONDITIONS CAN BE EXPECTED ACROSS THE PORTS THIS
EVENING WITH SCATTERED SHOWERS AND POSSIBLE THUNDERSTORMS.
MVFR RESTRICTIONS OR BRIEF IFR ARE POSSIBLE WITH THE HEAVIER
SHOWERS. AS A COLD FRONT APPROACHES THE AREA THIS EVENING...WIND
GUSTS ARE EXPECTED TO PICK UP AS WELL AS THE ARRIVAL OF MVFR CIGS.
WINDS WILL VEER TO THE NORTHWEST BEHIND THE FRONT...AND WIDESPREAD
IFR CONDITIONS ARE EXPECTED AFTER MIDNIGHT.

.OUTLOOK.../FRIDAY THROUGH TUESDAY/...
RESTRNS ARE LIKELY WITH REMAINING SHWRS INTO FRIDAY...BUT BLDG HIGH
PRES WL QUICKLY RTN VFR TO AREA PORTS BY FRIDAY AFTN. GENL VFR WL
THEN PERSIST INTO TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 23, 12:12 PM EST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
112 PM EDT THU MAY 23 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-241715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
112 PM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS MAY PRODUCE VERY ISOLATED DAMAGING WIND
GUSTS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AREAS OF FROST AND LOCALIZED FREEZING TEMPERATURES ARE POSSIBLE
FRIDAY NIGHT AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 23, 12:56 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
156 PM EDT THU MAY 23 2013

PAZ021-029-073-231845-
ALLEGHENY PA-WASHINGTON PA-WESTMORELAND PA-
156 PM EDT THU MAY 23 2013

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHENY...NORTH CENTRAL
WASHINGTON AND NORTHWESTERN WESTMORELAND COUNTIES...

AT 153 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OAKDALE...
MOVING NORTHEAST AT 25 MPH.

THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...SMALL
HAIL AND WIND GUST TO 30 MPH. HEAVY DOWNPOURS MAY CAUSE PONDING
OF WATER ON ROADS.

  LOCATIONS IMPACTED INCLUDE...
  OAKDALE...            MCDONALD...           IMPERIAL...
  BRIDGEVILLE...        CARNEGIE...           MOUNT LEBANON...
  MCKEES ROCKS...       MOUNT WASHINGTON...   BRENTWOOD...
  NORTH SIDE PITTSBURGH...
  DOWNTOWN PITTSBURGH...
  SOUTH SIDE PITTSBURGH...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4065 7973 4043 7972 4030 8023 4046 8033
Local storm report, May 23, 1:43 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     1 SSE COMETTSBURG       40.46N  80.49W
05/22/2013                   WASHINGTON         PA   PUBLIC

            VERY HEAVY RAIN. STRONG WIND BROUGHT DOWN A COUPLE
            TREES AND BRANCHES.

&&

EVENT NUMBER PBZ1301924

KRAMAR

The radar

The Pittsburgh radar (KPBZ), 65 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ohio

When
May 23, 4:09 PM EST
Where
Ohio County, 1.26 mi ENE of Wheeling
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.080, -80.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444167.